uu.seUppsala University Publications
Change search
ReferencesLink to record
Permanent link

Direct link
Itch and skin rash from chocolate during fluoxetine and sertraline treatment: case report
Uppsala University, Disciplinary Domain of Medicine and Pharmacy, Faculty of Medicine, Department of Medical Sciences. (Osteoporos)
Uppsala University, Disciplinary Domain of Medicine and Pharmacy, Faculty of Medicine, Department of Medical Sciences. (Osteoporos)
2004 (English)In: BMC Psychiatry, ISSN 1471-244X, Vol. 4, 36- p.Article in journal (Refereed) Published
Abstract [en]

BACKGROUND: The skin contains a system for producing serotonin as well as serotonin receptors. Serotonin can also cause pruritus when injected into the skin. SSRI-drugs increase serotonin concentrations and are known to have pruritus and other dermal side effects. CASE PRESENTATION: A 46-year-old man consulted his doctor due to symptoms of depression. He did not suffer from any allergy but drinking red wine caused vasomotor rhinitis. Antidepressive treatment with fluoxetine 20 mg daily was initiated which was successful. After three weeks of treatment an itching rash appeared. An adverse drug reaction (ADR) induced by fluoxetine was suspected and fluoxetine treatment was discontinued. The symptoms disappeared with clemastine and betametasone treatment. Since the depressive symptoms returned sertraline medication was initiated. After approximately two weeks of sertraline treatment he noted an intense itching sensation in his scalp after eating a piece of chocolate cake. The itch spread to the arms, abdomen and legs and the patient treated himself with clemastine and the itch disappeared. He now realised that he had eaten a chocolate cake before this episode and remembered that before the first episode he had had a chocolate mousse dessert. He had never had any reaction from eating chocolate before and therefore reported this observation to his doctor. CONCLUSIONS: This case report suggests that there may be individuals that are very sensitive to increases in serotonin concentrations. Dermal side reactions to SSRI-drugs in these patients may be due to high activity in the serotonergic system at the dermal and epidermo-dermal junctional area rather than a hypersensitivity to the drug molecule itself.

Place, publisher, year, edition, pages
2004. Vol. 4, 36- p.
National Category
Medical and Health Sciences
URN: urn:nbn:se:uu:diva-73130DOI: 10.1186/1471-244X-4-36PubMedID: 15522120OAI: oai:DiVA.org:uu-73130DiVA: diva2:101041
Available from: 2005-05-31 Created: 2005-05-31Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full textPubMedhttp://www.biomedcentral.com/1471-244X/4/36

Search in DiVA

By author/editor
Cederberg, JonasKnight, StefanMelhus, Håkan
By organisation
Department of Medical Sciences
In the same journal
BMC Psychiatry
Medical and Health Sciences

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 112 hits
ReferencesLink to record
Permanent link

Direct link